Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 93, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 30, 1997, 4:38 PM EDT for Chatham County, Georgia. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 30, 1997, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 30, 1997, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:00 PM EDT | Thunderstorm Wind 50 | Port Wentworth, GA | Trees, telephone poles and power lines down |
| Aug 30, 5:10 PM EDT | Hail 0.75 | Pooler, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2487 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 302038 RRA SVRCHS GAC051-302130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 438 PM EDT SAT AUG 30 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...CHATHAM COUNTY AT 430 PM...A THUNDERSTORM WAS RAPIDLY INTENSIFYING JUST NORTH OF THE SAVANNAH AIRPORT NEAR PORT WENTWORTH AND I-95. THIS STORM WILL LIKELY PRODUCE STRONG WINDS IN EXCESS OF 60 MPH TO THE WEST OF SAVANNAH AND IN THE VICINITY OF I-95. RESIDENTS AROUND POOLER AND GARDEN CITY SHOULD MOVE TO SAFE SHELTER IMMEDIATELY. WHEN THUNDERSTORMS ARE OCCURRINGJ...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:10 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 30, 2:10 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 210 PM EDT SAT AUG 30 1997 UPR PATTERN CONT TO WEAKEN THE TROF OVR THE E CST THRU THE PD WITH FRONT OVER THE CENTRL PORTION OF THE STATE MOVG TO THE N. SPELLS A CONT MOIST AND WARM SCENARIO FOR THE REST OF HOLIDY WKEND WITH DEWPTS ALONG THE S CST IN THE LO TO MID 70S. WL CONT ENUF INSTAB TO CARRY CHC POPS MAINLY FOR AFTN/EVE...BUT OVRNITE PDS NOT ENTIRELY OUT OF PICTURE. HI TO THE NE WITH AREA OF WK LO PRES TO THE SW WL CONT A SERLY FLO THRU MON AS BROADER LO AREA SETS UP WELL TO THE W OF SC. IN THE SHORT TERM ...EXPECT ACTVTY CURR OVR S CSTL AREA TO CONT INTO EVE AND FOR LITTLE TIME AFTER SUNSET. HOPE TO GET SOME MUCH NEED PCPN ANYWAY. EXPECT HI TEMPS SUN TO BE AOA TODAYS HIGHS...(CURR OBS ALONG SE VCNTY RAIN COOLED BUT GA PORTION WELL INTO THE 90S)...BUT ALONG WITH DEWPTS...AM STILL INCLINED FOR A HT ADVSRY FOR THE S CSTL RGN. TEMPS INLAND SHOULD REACH WELL INTO THE 90S AGAIN ON SUN. COULD SEE MORE FOG TONIGHT ESP SC AND PLACES WITH DECENT PCPN TODAY. S CST CHS-NBC ...HEAT ADV FOR SUN AFTN... .TONIGHT...A 30 PERCENT CHANCE TSTMS THRU ERLY MORNING...BECMG PARTLY CLOUDY OVERNIGHT WITH PATCHY DENSE FOG. LOWS RANGING FROM THE LOW 70S INLAND TO UPPER 70S ALONG THE CST. WIND LIGHT SE. .SUN...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF MAINLY AFTN AND EVE TSTMS...(20 PCNT FINE FOR GA). HIGHS UPR 80S TO LOWER 90S. WINDS BECMG SE AROUND 10 MPH. .SUN NIGHT...A 20 PERCENT CHC OF EVE TSTMS...OTHERWISE PARTLY CLOUDY. LOWS IN THE MIDDLE 70S. .MON...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTN/EVE SHOWERS/TSTMS. HIGHS UPR 80S TO AROUND 90. CWF .TONIGHT...SE WIND 10 TO 15 KT. SEAS 3 FT. SCT TSTMS. .SUN THRU MON...SE WIND 10 TO 15 KT. SEAS 3 FT. SCT TSTMS. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:27 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 48 min |
| Aug 30, 5:25 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.